CSN Login
Members Online: 4

You are here

Coronavirus/COVID-19

What cancer patients, their families, and caregivers need to know about COVID-19.

Clinical Trial

flutemon's picture
flutemon
Posts: 20
Joined: Jan 2019

After 6 months of NED after right hemi-colectomy, liver resection and SBRT as well as 12 rounds of chemo (6-folfox, 6-folfiri) a new met has shown up in my liver.  My oncologist has suggested a clinical trial that he is part of at UTSW that is using cetuximab with durvalumab w/without monalizumab.  Sounds like it's all immunotherapy.  I'm KRAS wild and MSS. I fit into 2 of the arms they are studying with this trial.  At first I thought it was a great opportunity, but after talking to friends with other cancers who have done trials, I'm not so sure. I'm just not sure what the plan is otherwise.  It's not like they couldn't just get rid of the new met - it's 1 cm in liver section 8. 

I'm interested in others' experiences with trials. And also with immunotherapy.  

Thanks!

SoCal42
Posts: 78
Joined: Jul 2017

No experience with trials, but have had 22 weekly infusions of cetuximab so far for lung mets (along with FOLFIRI). Since I'm also post SBRT (also KRAS wild type), it's a little hard to know exactly what's working, but through the most recent scan, looked like something was working. I find the cetuximab causes fatigue and I have some allergic reaction to it, so I have to take some steroids and antihistamines at the infusion and put up with a little wheezing following infusions. My biggest issue with the cetuximab has been the many different skin-related issues it can cause. Those things really impact my daily quality of life, although I'm willing to put up with temporarily.

flutemon's picture
flutemon
Posts: 20
Joined: Jan 2019

Thanks for sharing.  I've also heard about the skin problems with cetuximab and don't look forward to that.  I'm hoping this is also temporary for me.  But I would rather try this than go back to anything with oxaliplatin. Neuropathy is rough.

SoCal42
Posts: 78
Joined: Jul 2017

I really, REALLY hate oxaliplatin. I had all kinds of bizarre side effects, on top of the neuropathy. The neuropathy just makes me angry when I try to go to the self checkout register at the store.

abita's picture
abita
Posts: 741
Joined: Dec 2017

I didn't realize you were doing weekly infusions. Mine are every two weeks.

SoCal42
Posts: 78
Joined: Jul 2017

I get the FOLFIRI + cetuximab every two weeks, and then another cetuximab-only infusion on the weeks in between. After I took a 2-week break from the cetuximab, the side effects came roaring back even crazier. Now I have the acne appearing on my arms, legs and stomach, and the acne on my face seems really out of control compared to right before I took the break. I'm really hoping cetuximab is as hard on the cancer cells as it is on all of my skin : ). I really need a break from this stuff. 

abita's picture
abita
Posts: 741
Joined: Dec 2017

What are you using for the rash? I have to remember to pick up the topical steroid when I go today for my scan. My face is worse, but I am not sure if that is just because I am not taking anything for it right now.

SoCal42
Posts: 78
Joined: Jul 2017

I believe doctors think this is an inflammatory kind of acne/rash, so steroid makes sense, and I haven't tried that one. I get the impression that nobody is really sure how to treat this acne, and a lot seems to be trial and error. I am currently taking doxycycine twice daily (have been taking that for months now) and use quite a lot of Udderly Smooth cream on all my dry skin. It took me a while to get used to putting a heavy cream on top of acne on my face, that just seems wrong, but it really ends up helping. I do think the doxycycline helps. I also take Zyrtec daily, because my scalp is always itchy from the acne, and I occasionally take extra benadryl, because I get a wheezy allergic reaction with the Erbitux. No idea if that's helping the acne. I tried using topical clindamycin solution, but I stopped pretty quick because it dried out my skin way too much.

abita's picture
abita
Posts: 741
Joined: Dec 2017

I slather in creme de la mer on my face and that helps. It isn't acne like teenagers get so meds for that don't help. I was on that same oral from my first infusion and that helped. I stopped it so I could do a trial for a topical ointment for the erbutix rash. And I just haven't started back on the antibiotics. I didn't like taking them and I got the gray teeth side effect. I am going to try the topical steroid, and maybe if it gets worse I will take an antibiotic.

SoCal42
Posts: 78
Joined: Jul 2017

So now it turns out that the spread of the Erbitux acne to my arms, and legs, stomach was kind of alarming to my oncologist. Now debating whether to try reducing the dose for the final two infusions that were scheduled, or take a break and finish those last two infusions after a planned Thanksgiving trip.

Subscribe to Comments for "Clinical Trial"